On the existence of the poles of the scattering matrix for several convex bodies. (English) Zbl 0704.35113

Let \(\theta_ j\), \(j=1,2,...,j\) be open bounded sets in \(R^ 3\) with smooth boundary \(\Gamma_ j\). We assume:
(H.1) Every \(\theta_ j\) is strictly convex, that is, the Gaussian curvature of \(\Gamma_ j\) is positive everywhere.
(H.2) For all \(\{j_ 1,j_ 2,j_ 3\}\in \{1,2,...,J\}^ 3\) such that \(j_{\ell}\neq j_ h\) if \(\ell \neq h\), the convex hull of \({\bar \theta}{}_{j_ 1}\) and \({\bar \theta}{}_{j_ 2}\) has no intersection with \({\bar \theta}{}_{j_ 3}.\)
Set \(\theta =\cup^{J}_{j=1}\theta_ j\) and \(\Omega =R_ 3-{\bar \theta}.\)
Consider the following acoustic problem \[ \square u(x,t)=\partial^ 2u/\partial t^ 2-\Delta u=0\text{ in } \Omega \times (-\infty,\infty) \]
\[ u(x,0)=f_ 1(x);\quad (\partial u/\partial t)(x,0)=f_ 2(x) \] u satisfies either Dirichlet or Neumann conditions on \(\Gamma\times (- \infty,\infty).\)
The modified Lax-Phillips conjecture states that when \(\theta\) is trapping, there exists \(\alpha >0\) such that a subdomain \(\{\) z; Im z\(<\alpha \}\) contains an infinite number of poles of the scattering matrix. The author proves theorems which imply among other things that in the case of the Neumann condition, the modified Lax and Phillips conjecture holds for \(\theta\) satisfying (H.1) and (H.2).
Reviewer: R.Guenther


35P25 Scattering theory for PDEs
35L05 Wave equation
Full Text: DOI


[1] C. Bardos, J. C. Guillot, and J. Ralston: La relation de Poisson pour l’equation des ondes dans un ouvert non borne. Application a la theorie de la diffusion. Comm. Partial Diff. Equ., 7, 905-958 (1982). · Zbl 0496.35067 · doi:10.1080/03605308208820241
[2] C. Gerard: Asymptotique des poles de la matrice de scattering pour deux obstacles strictement convexes. Univ. Paris-Sud (preprint). · Zbl 0622.35054
[3] M. Ikawa: On the poles of the scattering matrix for two strictly convex obstacles. J. Math. Kyoto Univ., 23, 127-194 (1983). · Zbl 0561.35060
[4] M. Ikawa: Decay of solutions of the wave equation in the exterior of several convex bodies (to appear in Ann. Inst. Fourier). · Zbl 0636.35045 · doi:10.5802/aif.1137
[5] M. Ikawa: On the poles of the scattering matrix for several strictly convex bodies (to appear). · Zbl 0754.35103
[6] P. D. Lax and R. S. Phillips: Scattering Theory. Academic Press (1967). · Zbl 0186.16301
[7] R. Melrose: Singularities and energy decay in acoustical scattering. Duke Math. J., 46, 43-59 (1979). · Zbl 0415.35050 · doi:10.1215/S0012-7094-79-04604-0
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.